Texas, 2008

Hail and Damaging Winds in Texas, August 3, 2008

August 3, 2008 · NWS SHV · 10 events in 7 counties and zones

Scattered showers and thunderstorms developed in a very unstable atmosphere across portions of northeast Texas and extreme northwest Louisiana during the afternoon and evening hours of August 3rd. Excessive heat with temperatures in the triple digits resulted in strong instability across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed in a very unstable atmosphere across portions of northeast Texas and extreme northwest Louisiana during the afternoon and evening hours of August 3rd. Excessive heat with temperatures in the triple digits resulted in strong instability across the region. A weak disturbance aloft moved westward out of Mississippi and was the trigger for storm initiation. As a result, severe thunderstorms once again produced strong wind gusts which downed powerlines and large hail was also reported in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 3, 2:10 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 3, 2:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT SUN AUG 3 2008

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS INVERTED TROUGH EXTENDING THRU THE NERN
GULF HAS SHIFTED THE UPPER RIDGE TO CENTRAL OK.  THIS...ALONG W/THIS
MORNING/S OUTFLOW BOUNDARY...IS SHAVING A FEW DEGREES OFF EXPECTED
HIGHS FOR THE AFTERNOON.  DESPITE THIS...KSHV MORNING SOUNDING HAD
LR8-5 IN EXCESS OF 7C/KM...W/GOES SOUNDINGS FARTHER SOUTH SHOWING A
DIMINISHED CAP AND CONVECTION ALREADY DEVELOPING...W/DAMAGING
OUTFLOWS POSSIBLE. MODELS ALSO TRY TO DEVELOP A DEPRESSION OUT OF
THE LOW CURRENTLY UNDER THE TROUGH...BUT CARRY THIS ONTO THE TEXAS
GULF COAST LATER IN THE WEEK AND KEEP IT SOUTH OF THE FA.

OTHERWISE...RIDGE WILL BEGIN MOVING NORTH AND WEST OVER THE NEXT
COUPLE OF DAYS...FOR A GRADUAL DECREASE IN TEMPS/THICKNESSES EACH
DAY.  INCIDENTALLY...TODAY IS THE LAST DAY OF KSHV/S CLIMATOLOGICAL
PEAK ON TEMPS FOR THE SUMMER...BUT A COUPLE OF WARM DAYS REMAIN.
HEAT ADVISORY WILL BE EXTENDED ANOTHER DAY AT LEAST.  BY LATE
THURSDAY...GFS PLACES THE RIDGE FM THE FOUR CORNERS THRU THE CENTRAL
TEXAS COAST...OPENING UP THE FOUR-STATE AREA TO NW FLOW ALOFT.
ECMWF IS SIMILAR--NW FLOW ALOFT.  THIS WILL RESULT IN A TRANSITION
TO SOME REALISTIC CHANCES OF RAIN FOR THE FA THRU THE EXTENDED.
MODELS EVEN HINT AT A WEAK BACKDOOR FRONT INTO THE AREA SATURDAY
FROM A TROUGH MOVING THRU THE GREAT LAKES REGION.  IF THIS PANS
OUT...TEMPS COULD BE BACK TO NORMAL IN THE FOUR-STATE AREA BY THE
END OF THE EXTENDED.

&&

.AVIATION...

SCT TSTMS ARE AGAIN POSSIBLE THIS AFTERNOON AND EARLY EVENING ONCE
TEMPERATURES CLIMB OVER 100 DEGREES. IN SUCH HOT ENVIRONMENTS WITH
WESTERLY MOVING THUNDERSTORMS...STRONG WIND GUSTS ARE TYPICAL. MOST
OF THESE TSTMS WILL BE ASSOCIATED WITH OUTFLOW BOUNDARIES FROM PRIOR
CONVECTION...AND THROUGH 00Z THE SITES IN NEAREST PROXIMITY TO TSTMS
WILL BE ELD...SHV...LFK. FROM 00Z TO 03Z...ADD TXK...MLU...GGG TO
THAT LIST. OTHERWISE...VFR WILL PREVAIL. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77 102  75  96  76 /   0   0   0   0  10
MLU  74  99  74  95  74 /  20   0   0   0   0
DEQ  73 106  75 103  71 /   0   0   0   0   0
TXK  75 106  75 101  73 /   0   0   0   0   0
ELD  74 102  73  99  73 /   0   0   0   0   0
TYR  75 103  75  98  74 /   0   0   0   0   0
GGG  75 102  75  98  74 /   0   0   0   0   0
LFK  75  99  73  93  75 /  20   0   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

17/44
Hazardous weather outlook, Aug 3, 11:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN AUG 3 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL CLIMB TO 102 TO 108 DEGREES THIS AFTERNOON.
COMBINED WITH HIGH HUMIDITIES...THESE TEMPERATURES WILL RESULT IN
HEAT INDICES OF 105 TO 109 DEGREES.  THIS WILL RESULT IN STRESS TO
ANYONE INVOLVED IN OUTDOOR ACTIVITIES...AND THOSE CONFINED INDOORS
WITHOUT FANS OR AIR CONDITIONERS.

IN ADDITION...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE...
MAINLY EAST OF A LUFKIN...TEXAS TO TEXARKANA...ARKANSAS LINE.  ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.  A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM TEMPERATURES WILL CONTINUE THROUGH MONDAY AND TUESDAY...WITH
TRIPLE DIGIT AFTERNOON TEMPERATURES MOST PLACES ONCE AGAIN.
AFTERNOON HEAT INDICES OF 105 TO 109 DEGREES CAN BE EXPECTED DURING
THE AFTERNOON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sabine

When
August 3, 3:00 PM CST
Where
Sabine County, 3.5 mi N of Fairmount
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.250, -93.740

Quarter sized hail in the community of Fairmount, Texas.

Thunderstorm Wind, Sabine

When
August 3, 3:06 PM CST
Where
Sabine County, 4.35 mi ESE of Milam
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.410, -93.780

Powerlines were downed in the community of Mid Lake, Texas.

Thunderstorm Wind, San Augustine

When
August 3, 3:32 PM CST
Where
San Augustine County, 5.65 mi SSE of Chinquapin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.320, -94.080

Trees were blown down along Tx. 1751 west of Bronson, Texas.

Thunderstorm Wind, San Augustine

When
August 3, 3:37 PM CST
Where
San Augustine County, 7.95 mi ESE of Broaddus
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.270, -94.140

Trees were blown down along Tx. 705 west of Pineland, Texas.

Thunderstorm Wind, Shelby

When
August 3, 3:47 PM CST
Where
Shelby County, 0.59 mi E of Ratroon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.620, -93.970

A powerline was downed along County Road 1515.

Thunderstorm Wind, Angelina

When
August 3, 4:08 PM CST
Where
Angelina County, 0.91 mi NE of Zavalla
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.160, -94.420

Trees were blown down near the Zavalla High School.

Thunderstorm Wind, Nacogdoches

When
August 3, 5:27 PM CST
Where
Nacogdoches County, 3 mi SSE of Nat
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.660, -94.810

Several trees were downed west of Nacogdoches.

Thunderstorm Wind, Rusk

When
August 3, 6:18 PM CST
Where
Rusk County, 1.36 mi WNW of Pirtle
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.310, -94.870

Numerous powerlines were downed in the northern portion of the county.

Thunderstorm Wind, Harrison

When
August 3, 7:44 PM CST
Where
Harrison County, 2.43 mi ESE of Walkers Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.570, -94.510

Several trees were downed across County Roads in the western portion of the county.

Thunderstorm Wind, Harrison

When
August 3, 7:57 PM CST
Where
Harrison County, 2.38 mi NNW of Hallsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -94.590

Trees and powerlines were downed in the western portion of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131928, 131929, 131932, 131931, 131934, 131930, 131936, 131935, 131937, 131938.